Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Bismarck, ND

June 29, 2002Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2002, 4:40 AM CDT for Williams County, North Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2002, 4:40 AM CDT (09:40 UTC)
Expired
Jun 29, 2002, 5:45 AM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:10 AM CDTHail 1.75Zahl, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2002-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2002-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 290940
SVRISN
NDC105-291045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
441 AM CDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 545 AM CDT

* AT 440 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF WILLISTON... MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZAHL AT 505 AM CDT
  APPAM AT 510 AM CDT
  ALAMO AT 515 AM CDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:20 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 2:20 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 AM CDT SAT JUN 29 2002

FORECAST CONCERNS TODAY THE SAME AS THEY WERE 24 HOURS AGO...NAMELY
HIGH TEMPERATURES TODAY AND CHANCES FOR THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. SHORT TERM MESOETA MODEL CONTINUES TO SERVE ME WELL.

FOR TODAY...THE ONLY PLACE THICKNESSES/TEMPERATURES ALOFT ARE LOWER
THAN YESTERDAY IS IN THE EXTREME NORTHWEST PART OF THE COUNTY
WARNING AREA (CWA). ISOLATED THUNDERSTORMS SOUTHERN AREAS PUT DOWN
SOME RAIN AND THAT COULD HOLD THE HEATING BACK A BIT. FOR THE MOST
PART WILL FORECAST TODAYS HIGHS VERY CLOSE TO THOSE REACHED
FRIDAY...WITH THE EXCEPTION OF THE EXTREME NORTHWEST. THAT MEANS
RECORD HIGHS POSSIBLE AT BOTH BISMARCK AND JAMESTOWN. FOR
WILLISTON...MINOT...AND DICKINSON THE RECORDS ARE A MINIMUM OF 5
DEGREES OVER WHAT WILL BE FORECAST FOR TODAYS HIGHS.

ATTENTION THEN QUICKLY SHIFTS TO SEVERE WEATHER THREAT FOR THIS LATE
AFTERNOON THROUGH EVENING. LIMITING FACTOR WILL BE CAP AT H700 MB
LEVEL...RUNNING +15 TO +18 DEGREES C. TWO WAYS TODAY THAT THE CAP
LIMITING FACTOR MAY BECOME A NON-FACTOR. THE FIRST...THAT THE
SURFACE COULD ACTUALLY HEAT UP ENOUGH TO EVEN OVERCOME THE CAP. THE
SECOND...THAT STORMS FORM IN MONTANA...MUCH WEAKER CAP...AND MOVE
INTO THE STRONGER CAP AREA...BREAKING IT DOWN...AND LEADING TO
CONTINUED REGENERATION OF DEEP MOIST CONVECTION. STORM PREDICTION
CENTER (SPC) HAS NEARLY THE NORTHWEST HALF OF THE CWA IN A MODERATE
RISK...WITH NEARLY ALL THE REST OF THE CWA IN A SLIGHT RISK.

AT ANY RATE...SEVERE WEATHER PARAMETERS ARE IN PLACE SO THAT IF
STORMS DO FORM THEY WILL QUICKLY BE CAPABLE OF GOING SEVERE. HAIL
LESSER OF THE THREATS DUE TO SUCH A WARM COLUMN.

LONGER TERM LOOKS MORE UNCERTAIN WITH RESPECT TO A CHANCE OF STORMS
NEARLY EACH DAY IN THE COMING WEEK. WILL MAINTAIN CONTINUITY WITH
GOING FORECAST AS THIS TIME OF YEAR THAT IS THE BEST WAY TO SERVE
THE CUSTOMER. TOO MUCH FLIP FLOPPING IN ITSELF IS A DIS-SERVICE.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jun 29, 4:17 AM CDT, 23 minutes before
NDZ001-009-291020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
417 AM CDT SAT JUN 29 2002

A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED THIS MORNING ALONG
THE MONTANA/NORTH DAKOTA BORDER...STRETCHING FROM JUST NORTH OF THE
MISSOURI RIVER TO THE CANADIAN BORDER WITH THE STRONGEST STORM
LOCATED 25 MILES NORTHWEST OF WILLISTON. THE STORMS ARE MOVING EAST
AT 30 MPH. BRIEF PERIODS OF MODERATE RAIN...GUSTY WINDS AND
DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:52 PM CDTSevere Thunderstorm WarningBISKidder, Logan53 min
Jun 28, 9:35 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman55 min
Jun 29, 5:47 AM CDTSevere Thunderstorm WarningBISBurke58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.